Alert archive / North Carolina / Special Weather Statements in 2013
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Aug 1, 2013, 2:43 AM EDT for Pender County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2013, 2:43 AM EDT (06:43 UTC)
- Expired
- Aug 1, 2013, 3:15 AM EDT
- In force
- 32 min
- Issued by
- NWS Wilmington, NC
County Pender County, NC
The radar
The Morehead City radar (KMHX), 75 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 2:55 AM EDT | MARINE TSTM WIND 46 | 2 Sw Topsail Beach, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 6.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
290
WWUS82 KILM 010643
SPSILM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
243 AM EDT THU AUG 1 2013
NCZ105-106-010715-
COASTAL PENDER-INLAND PENDER-
243 AM EDT THU AUG 1 2013
...A STRONG THUNDERSTORM WILL IMPACT THE PENDER COUNTY COAST THROUGH
315 AM EDT...
AT 243 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TOPSAIL BEACH...MOVING NORTH AT 20 MPH.
SOME LOCATIONS IMPACTED INCLUDE EDGECOMB...SURF
CITY...TOPSAIL...TOPSAIL BEACH...WOODSIDE...AND HAMPSTEAD.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3441 7756 3438 7760 3430 7770 3431 7772
3455 7761 3455 7760 3448 7757 3446 7753
3445 7753 3444 7751 3443 7752
TIME...MOT...LOC 0642Z 226DEG 17KT 3435 7762
$$
COLBYWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 1, 1:23 AM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 1, 1:23 AM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 123 AM EDT THU AUG 1 2013 .SYNOPSIS... UNSETTLED WEATHER IS EXPECTED TODAY AS UPPER LEVEL IMPULSES COMBINE WITH AN APPROACHING OF A COLD FRONT. A DRYING TREND IS EXPECTED TONIGHT THROUGH SATURDAY AS WEAK HIGH PRESSURE PREVAILS. ANOTHER COLD FRONT WILL APPROACH THE AREA SUNDAY...MOVING ACROSS THE REGION SUNDAY NIGHT. DRY HIGH PRESSURE WILL BUILD ACROSS THE AREA BEGINNING EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... AS OF 1030 PM WEDNESDAY...VIA LATEST MOSAIC RADAR...EXTENSIVE AREA OF STRATIFORM LIGHT RAIN...FROM THE CONVECTION THAT OCCURRED UPSTREAM THIS EVENING...WILL TRAVERSE THE AREA OVERNIGHT. ISOLATED THUNDER CAN NOT BE RULED OUT AS A WARM FRONT MOVES ACROSS THE FA ...ALONG WITH A MID-LEVEL IMPULSE ENTERING THE PICTURE TOWARDS DAYBREAK THU. HAVE ONCE AGAIN RE-ALIGNED POPS DUE TO THE CONTINUED SLOW MOVEMENT OF THE AREA TO THE NORTHEAST. HAVE REMOVED THE HEAVY RAIN THREAT FOR THE OVERNIGHT...BUT KEPT IT IN THE FORECAST FOR THURSDAY. HAVE AGAIN RE-QUANTIFIED THE QPF TO ACCOUNT FOR THE STRATIFORM PCPN. AND FINALLY...CURRENT LOWS LOOK AOK. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... AS OF 245 PM WEDNESDAY...IMPULSES IN THE W-NW FLOW ALOFT ALONG WITH PRECIPITABLE WATER VALUES AT OR ABOVE 2 INCHES AND MODERATE INSTABILITY WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND TSTMS THURSDAY. THE INITIAL ROUND THURSDAY MORNING WILL MOVE IN FROM THE WEST WITH UPWARD VERTICAL VELOCITY FIELDS INCREASING. ADDITIONAL STORMS EXPECTED DURING THE AFTERNOON AS THE SEA BREEZE INTERACTS WITH LEFTOVER BOUNDARIES AND INCREASING INSTABILITY WITH HEATING. EXPECTING THE LATTER ROUND TO DISSIPATE WITH THE LOSS OF HEATING THURSDAY EVENING. NOT AS MANY STORMS EXPECTED FRIDAY AS DRIER MID-LEVEL AIR MOVES INTO THE CAROLINAS WITH THE PRECIPITABLE WATER DROPPING TO 1.5 TO 1.8 INCHES. THINK THE BEST CHANCES FOR CONVECTION FRIDAY WILL BE TIED TO THE SEA BREEZE ALONG THE COASTAL COUNTIES. OTHERWISE...TEMPERATURES WILL BE WITHIN A FEW DEGREES OF CLIMO THROUGH THE PERIOD. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... AS OF 245 PM WEDNESDAY...WEAK HIGH PRESSURE UP THROUGH THE ATMOSPHERE SHOULD PROVIDE A DRY START TO SATURDAY BUT A SHORTWAVE MOVING EAST INTO THE LOCAL AREA MAY HELP TO PROVIDE SOME SUPPORT FOR LATE DAY CONVECTION. IT LOOKS LIKE MAIN ENERGY WITH THIS SHORTWAVE WILL RIDE BY TO THE NORTH AND WEST OF AREA. PCP WATER VALUES WILL ONLY RUN AROUND 1.5 INCHES THROUGH MUCH OF THE DAY INCREASING UP TO 1.75 BY EVENING...MAINLY INLAND. SFC WINDS WILL REMAIN OUT OF THE SOUTHWEST AS THE STEERING FLOW WILL REMAIN WESTERLY AND THEREFORE EXPECT ANY CONVECTION THAT DEVELOPS AND CONVECTIVE DEBRIS CLOUDS TO MOVE EAST TOWARD THE COAST. BY MIDNIGHT SAT NIGHT A COLD FRONT WILL REACH THE APPALACHIANS AND WILL CONTINUE TO MOVE SOUTHEAST INTO THE COASTAL CAROLINAS BY SUNDAY. AGAIN...THE BEST UPPER LEVEL SUPPORT LOOKS LIKE IT WILL MOVE BY TO THE NORTH REACHING CAPE HATTERAS BY SUNDAY AFTN...BUT AS FRONT MAKES ITS WAY TO THE COAST BY LATE SUN AFTN...EXPECT INCREASED COVERAGE OF SHWRS/TSTMS OVER THE AREA. PCP WATER VALUES SHOOT UP TO 2 INCHES SUN AFTN. A LARGE AREA OF HIGH PRESSURE WILL BUILD DOWN FROM THE NORTH GIVING THIS FRONT A GOOD PUSH TO THE SOUTH SUNDAY NIGHT INTO MON MORNING. THE BOUNDARY SHOULD ADVANCE FAR ENOUGH SOUTH INTO SOUTH CAROLINA TO ALLOW FOR DRY WEATHER ON MONDAY. GFS SHOWING PCP WATER VALUES LESS THAN AN INCH OVER COASTAL NORTH CAROLINA AND ONLY REACHING UP TO 1.5 INCHES NEAR WINYAH BAY. OVERALL EXPECT A DRIER AND SUNNIER DAY ON MONDAY WITH NORTHEAST WINDS. THE HIGH PRESSURE CENTERED OVER THE MID ATLANTIC ON MONDAY WILL SHIFT OFF SHORE BY THE END OF THE DAY. THIS WILL HELP TO KICK THE WINDS AROUND FROM NORTHEAST TO EAST SOUTHEAST BY MON EVENING. BY TUESDAY...A RETURN FLOW WILL SET UP AS HIGH PRESSURE SHIFTS OFF SHORE. THIS WILL CREATE A BIT MORE MOISTURE AND INSTABILITY LEADING TO A SLIGHTLY BETTER CHC OF CONVECTION...MAINLY FOCUSED ALONG SEA BREEZE...BUT REMAINING VERY LOCALIZED. THE FLOW WILL REMAIN RATHER FLAT IN THE MID TO UPPER LEVELS AS RIDGE HOLDS ON OVER SOUTHERN TIER OF CONUS AND A VERY BROAD TROUGH CONTINUES TO RUN OVER THE GREAT LAKES INTO THE NORTHEAST. THE PIEDMONT TROUGH BECOMES MORE PRONOUNCED HEADING INTO MID WEEK AND SHOULD REMAIN THE FOCUS FOR AFTERNOON CONVECTION ALONG WITH LOCALIZED DEVELOPMENT ALONG THE SEA BREEZE. ALSO MAY SEE MORE IN THE WAY OF CLOUDS AS WESTERLY FLOW WILL DRIVE ANY CONVECTIVE DEBRIS CLOUDS TOWARD THE COAST WED AND THURS. WARM TEMPS ON SAT INTO SUN WILL DROP A FEW DEGREES ON MONDAY IN A DRIER AIR MASS AS HIGH PRESSURE BUILDS IN BEHIND COLD FRONT. TEMPS RUNNING A DEGREE OR SO ABOVE NORMAL SAT AND SUNDAY WILL TREND BELOW NORMAL BY MONDAY...BASICALLY REMAINING A FEW DEGREES ON EITHER SIDE OF 90. EXPECT GREATER DIURNAL SWINGS ON MON AND TUES IN A DRIER AIR MASS WITH DEWPOINT TEMPS DROPPING FROM 70S ON SAT AND SUN DOWN TO THE MID 60S ON MON AND TUES. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... AS OF 06Z...LIGHT TO MODERATE STRATIFORM RAIN WILL CONTINUE THROUGH THE OVERNIGHT HOURS...WITH PRECIPITATION INDUCED CEILINGS LOWERING TO IFR TOWARD MORNING. FORECAST VISIBILITIES MAY BE A BIT HIGH AND MAY HAVE TO BE ADJUSTED. THURSDAY...MODELS SHOWING IFR CONDITIONS CONTINUING THROUGH MOST OF THE MORNING...BUT FEEL THIS MAY BE A BIT OVERDONE. PRECIPITATION WILL SLOWLY END FROM WEST TO EAST. STRATIFORM RAIN MAY TRANSITION TO SHOWERS AND STORMS ALONG THE COAST BY EARLY AFTERNOON...BUT NOT SURE HOW MUCH INSTABILITY WILL BE GENERATED WITH CONTINUED CLOUDY SKIES. MOST OF THE ACTIVITY WILL END BY LATE AFTERNOON. EXTENDED OUTLOOK...ISOLATED SHOWERS AND THUNDERSTORMS FRIDAY THROUGH MONDAY. OTHERWISE EXPECT VFR. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 1045 PM WEDNESDAY...THE SLOW MOVEMENT OF THE WARM FRONT ACROSS THE AREA WATERS WILL GOVERN THE SLOW VEERING OF THE WIND DIRECTIONS OVERNIGHT...IE. FROM SSE-S TO SSW-SW BY DAYBREAK THURSDAY. WIND SPEEDS AHEAD OF THE FRONT WILL GENERALLY BE 10 KT OR LESS. AFTER THE WFP...WIND SPEEDS WILL INCREASE TO AROUND 15 KT. SIGNIFICANT SEAS AROUND 3 FT...COULD REACH AROUND 4 FT THE OUTER WATERS OFF CAPE FEAR IF THE WINDS INCREASE TO AROUND 15 KT SOONER THAN EXPECTED. THE SEAS WILL BE DOMINATED BY AN SE SWELL RUNNING AT 9 TO 11 SECOND PERIODS. AN INCREASE IN WIND-DRIVEN WAVES WILL OCCUR TOWARD DAYBREAK THU DUE TO WIND SPEEDS INCREASING. LOOK FOR SHOWERS AND A FEW THUNDERSTORMS TO OVERSPREAD THE AREA WATERS OVERNIGHT. A FEW OF THE STRONGER STORMS COULD PRODUCE 35+ KT WIND GUSTS. SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 245 PM WEDNESDAY...SOUTHWESTERLY FLOW WILL PREVAIL THURSDAY AND ENOUGH OF A GRADIENT TO SUPPORT WINDS AROUND 15 KNOTS. THE PRESSURE GRADIENT WILL GRADUALLY RELAX THURSDAY NIGHT AND THE WIND WILL VEER SLIGHTLY TO A WEST TO SOUTHWEST DIRECTION FRIDAY MORNING. SOUTH TO SOUTHWEST FLOW WILL RESUME DURING FRIDAY AFTERNOON AROUND 10 KNOTS. THE SOUTHWESTERLY FETCH WILL ALLOW SEAS TO GROW TO 3 TO 5 FT BY THURSDAY AFTERNOON AND EVENING. CHOPPY CONDITIONS WILL PREVAIL AT THIS TIME AS THE HIGHER FREQUENCY WIND WAVES BECOME SUPERIMPOSED WITH A PERSISTENT E TO SE SWELL. LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 245 PM WEDNESDAY...WEAK HIGH PRESSURE OVER THE WATERS ON SATURDAY WILL PRODUCE A LIGHT SOUTHWEST FLOW IN A RELAXED GRADIENT. THIS WILL ALLOW SEA BREEZE/LAND BREEZE TO DOMINATE. THEREFORE WINDS WILL SPIKE UP EACH AFTERNOON AND BECOME MORE ON SHORE IN SEA BREEZE CLOSE TO THE COAST AND OFF SHORE OVERNIGHT. HIGH PRESSURE WILL PUSH A COLD FRONT THROUGH FROM THE NORTHWEST SUN NIGHT INTO MONDAY. GRADIENT WILL TIGHTEN SLIGHTLY AHEAD OF THE FRONT ON SUNDAY PRODUCING SW WINDS UP TO 15 KTS. THE WINDS WILL VEER AROUND TO THE NORTHEAST AS FRONT SHIFTS SOUTH BY MONDAY MORNING. SEAS WILL BE 3 FT OR LESS...REMAINING FAIRLY BENIGN THROUGH MUCH OF THE WEEKEND. BY SUNDAY...GRADIENT WILL TIGHTEN PRODUCING A SLIGHT INCREASE IN SOUTHERLY WINDS WHICH WILL PUSH SEAS UP CLOSER TO 3 TO 4 FT. WINDS WILL VEER AROUND FROM THE SW TO W SUNDAY AFTERNOON TO NORTH TO NORTHEAST SUNDAY NIGHT. WINDS WILL REMAIN 10 TO 15 KTS OUT OF THE NORTHEAST THROUGH MONDAY VEERING AROUND TO THE EAST BY LATE MONDAY AS HIGH PRESSURE SHIFTS EAST REMAINING NORTH OF LOCAL WATERS. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...DCH/8 SHORT TERM...SRP LONG TERM...RGZ AVIATION...DL/8
Hazardous weather outlook, Jul 31, 10:44 PM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 1044 PM EDT WED JUL 31 2013 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-020245- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER- INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN- 1044 PM EDT WED JUL 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. FOR THURSDAY... FLOODING FROM HEAVY RAIN ASSOCIATED WITH SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT. A FEW OF THE STRONGEST STORMS THAT DEVELOP COULD CONTAIN ISOLATED DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-020245- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 1044 PM EDT WED JUL 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. FOR THURSDAY... AN AREA OF SHOWERS AND THUNDERSTORMS DURING THURSDAY COULD CONTAIN ISOLATED WIND GUSTS UP TO 35 KT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ106-108-110-SCZ054-056-020245- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 1044 PM EDT WED JUL 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. FOR THURSDAY... FLOODING FROM HEAVY RAIN ASSOCIATED WITH SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT. A FEW OF THE STRONGEST STORMS THAT DEVELOP COULD CONTAIN ISOLATED DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 11
In the hours before
Special weather statement, Aug 1, 2:43 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
243 AM EDT THU AUG 1 2013
NCZ105-106-010715-
COASTAL PENDER-INLAND PENDER-
243 AM EDT THU AUG 1 2013
...A STRONG THUNDERSTORM WILL IMPACT THE PENDER COUNTY COAST THROUGH
315 AM EDT...
AT 243 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TOPSAIL BEACH...MOVING NORTH AT 20 MPH.
SOME LOCATIONS IMPACTED INCLUDE EDGECOMB...SURF
CITY...TOPSAIL...TOPSAIL BEACH...WOODSIDE...AND HAMPSTEAD.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3441 7756 3438 7760 3430 7770 3431 7772
3455 7761 3455 7760 3448 7757 3446 7753
3445 7753 3444 7751 3443 7752
TIME...MOT...LOC 0642Z 226DEG 17KT 3435 7762
COLBYThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:46 AM EDT | Special Marine Warning | ILM | 29 min |
Nearby
Special Weather Statements in North Carolina, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.